Virginia, 2012

Winter Weather in Virginia, December 29 to 30, 2012

December 29 to 30, 2012 · NWS LWX · 2 events in 2 counties and zones

Low pressure developed near Mississippi and moved northeast and across the Mid Atlantic. A secondary low formed off the Carolina coast and moved northeast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure developed near Mississippi and moved northeast and across the Mid Atlantic. A secondary low formed off the Carolina coast and moved northeast. A wintery mix of rain and snow moved across the Mid Atlantic. Surface temperatures were above freezing which led to rain south and east of I-95. Snow did accumulate across parts of Northern Maryland and the panhandle of WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 3:40 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 29, 3:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 AM EST SAT DEC 29 2012

.SYNOPSIS...
LOW PRESSURE OVER THE TENNESSEE VALLEY WILL TRACK NORTHEAST INTO
PENNSYLVANIA TODAY. A SECONDARY LOW OVER THE SOUTHEAST STATES
WILL MOVE ALONG THE MID-ATLANTIC COAST THIS AFTERNOON AND THEN INTO
THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE BUILDS IN LATE THIS
WEEKEND BEFORE SHIFTING SOUTHEAST ON MONDAY. THE NEXT DISTURBANCE
WILL AFFECT THE REGION LATE MONDAY NIGHT AND TUESDAY. AN UPPER
TROUGH THEN LOOKS TO PERSIST OVER THE NORTHEASTERN STATES THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WE ARE WATCHING TWO AREAS OF LOW PRESSURE EARLY THIS MORNING...ONE
OVER THE TENNESSEE VALLEY AND ANOTHER ALONG THE FLORIDA PANHANDLE.
THE FIRST LOW WILL MOVE TO THE NORTHEAST UP THE APPALACHIANS AND
INTO PENNSYLVANIA TODAY...WEAKENING AS IT DOES SO. THE SECOND LOW
WILL MOVE ACROSS THE SOUTHEAST STATES/CAROLINA COAST TODAY...AND
WILL BECOME THE DOMINANT LOW OFF THE MID-ATLANTIC COAST THIS
EVENING. IT LOOKS AS IF THE STRENGTHENING OF THE SECOND LOW WILL
OCCUR FAIRLY LATE FOR A SIGNIFICANT WINTRY EVENT FOR THE
MID-ATLANTIC CWA...THEREFORE CONTINUE TO EXPECT AN ADVISORY LEVEL
EVENT ACROSS THE CWA.

GIVEN THE TWO LOWS...REGIONAL RADAR IMAGERY HAS BEEN A LITTLE
DISORGANIZED EARLY THIS MORNING...AND THERE IS EVEN A GAP IN RADAR
RETURNS/PRECIPITATION SHOWING UP IN EASTERN TENNESSEE/FAR SOUTHWEST
VIRGINIA /WHICH IS SOMEWHAT CONCERNING SINCE ITS HEADED THIS WAY/.
CWA HAS ALSO BEEN UNDER THE INFLUENCE OF WEAK HIGH
PRESSURE...WHICH HAS DELAYED THE ONSET OF PRECIPITATION SLIGHTLY.
BUT AS WEAK HIGH PRESSURE MOVES AWAY AND ANY RESIDUAL
SUBSIDENCE/DRY AIR IS ERODED...PRECIPITATION IS EXPECTED TO
DEVELOP THROUGH DAYBREAK PER MODEL GUIDANCE.

THIS EVENT LOOKS TO BE A FAIRLY QUICK-HITTING ONE...WITH GENERALLY 6
TO 8 HOURS WORTH OF PRECIPITATION. MODELS SHOW THE DRY SLOT QUICKLY
MOVING INTO THE CENTRAL SHENANDOAH VALLEY EARLY TO MID AFTERNOON AND
EXPANDING NORTHEAST THROUGH LATE AFTERNOON.

WILL KEEP WINTER WEATHER ADVISORIES AS IS. HIGHEST AMOUNTS OF SNOW
LOOK TO BE IN MARYLAND NEAR THE MASON DIXON LINE AND INTO THE
EASTERN WEST VIRGINIA PANHANDLE...2 TO 4 INCHES WITH LOCALLY HIGHER
AMOUNTS OVER THE HIGHER TERRAIN. A STRIP OF 1 TO 2 INCHES THEN
APPEARS LIKELY IN A TIER OF COUNTIES JUST SOUTHEAST OF HERE...WHERE
SNOW MAY MIX WITH RAIN BEFORE ENDING. FURTHER SOUTHEAST OF THAT IN
THE NO ADVISORY ZONE...INITIAL PRECIPITATION IS LIKELY TO BE SNOW
/EXCEPT PERHAPS LOWER SOUTHERN MARYLAND/ BUT FORECAST BOUNDARY LAYER
TEMPERATURES SUGGEST A CHANGEOVER TO RAIN WHICH WOULD LIMIT SNOWFALL
ACCUMULATIONS.

PRECIPITATION SHOULD HAVE ENDED BY EARLY THIS EVENING...EXCEPT ALONG
THE WESTERN SLOPES WHERE A WIND SHIFT TO THE NORTHWEST WILL DRIVE
SOME UPSLOPE SNOW SHOWERS. THIS NORTHWEST WIND WILL LIKELY BE GUSTY
ACROSS THE CWA TONIGHT...WITH GUSTS 25 MPH AT TIMES. CLOUDS ARE
LIKELY TO LINGER INTO THE NIGHT...AND HAVE ADJUSTED SKY GRIDS TO
MOSTLY CLOUDY.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SUNDAY APPEARS TO BE THE NICER DAY OF THE WEEKEND...BUT ONLY IF YOU
ARE LOOKING OUTSIDE FROM INDOORS. A MOSTLY SUNNY SKY IS EXPECTED...
BUT HIGHS WILL NOT GET OUT OF THE 30S IN MOST AREAS...AND A BITING
BREEZE WILL YIELD WIND CHILLS IN THE 20S MOST OF THE DAY. ONLY
PRECIP IN PLAY IS UPSLOPE...WHICH WILL BE TAPERING OFF BY EARLY
AFTERNOON SUNDAY. WINDS SHOULD ALSO TAPER OFF AFTER SUNSET...LEADING
TO A CHILLY SUNDAY NIGHT WITH WIDESPREAD LOWS AROUND 20 AWAY FROM
THE CITIES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
NEW YEARS EVE WILL FEATURE A BRIEF BREAK BETWEEN SYSTEMS IN
FAST-MOVING ZONAL FLOW...WITH PRECIP CHANCES RETURNING TO THE
ALLEGHENY FRONT BY LATE MONDAY AFTERNOON AND ESPECIALLY MONDAY
NIGHT. HAVE REMOVED ALL POPS EAST OF THE HIGHLANDS THOUGH.

UPPER SUPPORT DOES ARRIVE GRADUALLY ON NEW YEARS DAY. ALTHOUGH THE
OPERATIONAL MODELS ARE SHOWING THE BULK OF THE PRECIP TO THE SOUTH
OF THE AREA...ENSEMBLES LEND ENOUGH SUPPORT TO RETAIN CHANCE POPS
JUST ABOUT EVERYWHERE. BROADBRUSHED MOST OF THE AREA WITH RAIN OR
SNOW WORDING...BUT HIGHS ARE SOLIDLY ABOVE FREEZING SO RIGHT NOW
THIS DOES NOT APPEAR TO BE A BIG DEAL. WORTH MONITORING THOUGH.
MODEL AND ENSEMBLE TRENDS ARE TO PUSH THE PRECIP OUT TUESDAY
NIGHT...AND SO HAVE FOLLOWED SUIT BY LEAVING ONLY A SLIGHT CHANCE
FOR SNOW.

THE SECOND HALF OF THE WEEK WAS LEFT UNCHANGED FOR NOW DUE TO
UNCERTAINTY IN THE DETAILS OF THE PATTERN. THERE COULD BE A WEAK
CLIPPER SYSTEM TOWARD THE END OF THE WEEK...BUT WHAT DEFINITELY
APPEARS LIKELY IS THINGS GETTING EVEN COLDER THAN THEY ARE ALREADY.
ENSEMBLES SHOW HIGH PRESSURE OVERTAKING MUCH OF THE COUNTRY...AND
THIS WILL PUMP COLD AIR INTO A LARGE PART OF THE CONUS. THE GFS
ENSEMBLE MEAN MAX TEMP FOR FRIDAY IS BELOW FREEZING OVER OUR ENTIRE
AREA. OUR FORECAST IS NOT QUITE THAT COLD YET SINCE THESE THINGS DO
SEEM TO SOMETIMES TREND WARMER OVER TIME. THE LAST COMPLETELY
SUBFREEZING DAY /HIGH BELOW 32/ AT DCA WAS NEARLY TWO YEARS
AGO...JAN 22 2011.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
EXPECT PRECIPITATION TO DEVELOP BEFORE SUNRISE AT MRB/CHO...THEN
AROUND OR JUST AFTER SUNRISE AT THE HUBS. INITIAL P-TYPE LOOKS TO BE
SNOW ALL TERMINALS BUT BOUNDARY LAYER TEMPERATURES SUGGEST SNOW
MIXES WITH OR CHANGES OVER TO RAIN FOR DCA AND THEN BWI/CHO LATER
THIS MORNING/EARLY AFTERNOON BEFORE ENDING. THERE IS AN OUTSIDE
CHANCE OF THIS OCCURRING AT IAD AS WELL...BUT CONFIDENCE IS LOW.
MEANWHILE...MRB IS EXPECTED TO BE SNOW FOR THE ENTIRE EVENT. IN ALL
THESE P-TYPES EXPECT PREVAILING IFR CONDITIONS...WITH LIFR AT TIMES
IN SNOW. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST DURING
THE MID TO LATE AFTERNOON. BEHIND THE SYSTEM...VFR CONDITIONS RETURN
AND WINDS SHIFT TO THE NORTHWEST GUSTING TO 25 KT TONIGHT.

GUSTY WINDS ON SUNDAY...WITH WIND GUSTS OVER 25 KTS AT TIMES.
PRECIPITATION...MAINLY RAIN...POSSIBLE AT ALL TERMINALS ON TUESDAY.

&&

.MARINE...
LIGHT SOUTHEAST WINDS WILL SHIFT TO THE NORTHWEST LATE THIS
AFTERNOON/EVENING AS A STORM SYSTEM MOVES FROM THE CAROLINA COAST TO
A POSITION OFF THE MID-ATLANTIC COAST. GRADIENT STRENGTHENS AS THE
STORM INTENSIFIES. SCA IS ALREADY IN EFFECT FOR TONIGHT. LOCAL
ENHANCEMENT DOWN THE BAY COULD BRING WIND GUSTS CLOSE TO GALE FORCE
TONIGHT.

EXTENDED SCA THROUGH SUNDAY FOR ALL THE WATERS AS GUSTY WINDS ARE
EXPECTED TO CONTINUE. THOSE WINDS MAY TAPER OFF ON THE TIDAL POTOMAC
BY EARLY AFTERNOON BUT JUST CARRIED IT FOR ALL ZONES FOR NOW. SCA
MAY NEED TO BE EXTENDED INTO SUNDAY NIGHT FOR THE LOWER MARYLAND BAY
AND PERHAPS LOWERMOST TIDAL POTOMAC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MDZ501-502.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     MDZ003>007-009-010.
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ025>027-029-038>040-503-504.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ028-
     030-031-042-501.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ050-055-501>506.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     WVZ051>053.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST SUNDAY
     FOR ANZ530>543.

&&

SYNOPSIS...BPP/JCE
NEAR TERM...BPP
SHORT TERM...JCE
LONG TERM...JCE
AVIATION...BPP/JCE
MARINE...BPP/JCE
Hazardous weather outlook, Dec 28, 3:27 PM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EST FRI DEC 28 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
327 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL BRING A MIX OF SNOW AND RAIN TO THE AREA LATE
TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
THE AREA OVERNIGHT. PLEASE REFER TO WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY CONTINUES ON SATURDAY. SEE WBCWSWLWX
FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY GOES INTO EFFECT FOR ALL WATERS SATURDAY
NIGHT. THIS WILL NEED TO BE EXTENDED THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
327 PM EST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL BRING A MIX OF SNOW AND RAIN TO THE AREA TONIGHT.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA. SEE
WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY CONTINUES ON SATURDAY. SEE WBCWSWLWX
FOR FURTHER DETAILS.

.SPOTTER
INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
December 29, 4:00 AM EST to December 30, 7:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall accumulations were estimated from nearby reports and averaged 2 to 4 inches in the county.

Winter Weather, Warren

When
December 29, 9:00 AM EST to 1:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall accumulations averaged 2 inches in the county. Front Royal reported 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425689, 425677.